Wyoming, 2001

Hail in Wyoming, June 27, 2001

June 27, 2001 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 27, 1:06 PM MST, 6 minutes earlier.

Area forecast discussion, Jun 27, 1:06 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
206 PM MDT WED JUN 27 2001

ISOLATED TS OBSERVED EARLY THIS AFTERNOON ALONG ABSAROKA...WIND
RIVER AND BIG HORN RANGES.   NOTHING TO REPORT YET IN BASINS.
SHORTWAVE SHEARING ACROSS CENTRAL WYOMING EARLY THIS AFTERNOON NEAR
A COD-RWL LINE.  LAPS DATA SHOWS A SLOW TREND TOWARD STABILIZATION
WITH HIGHER LI/S AND LOWER CAPES ALONG AND BEHIND SHORTWAVE AXIS.
BEST REMAINING AREA OF INSTABILITY BULLSEYED OVER BYG.  SHORT WAVE
AXIS PROGGED TO BE AT A SHR-CPR LINE BY 00Z WITH CONVECTION MOSTLY
NORTH OF CWFA.  SLIGHT H5 COOLING ALONG AND BEHIND TROUGH AXIS (-
12C OVER SLC AT 12Z) WILL RESULT IN SOME INSTABILITY AND TS ACROSS
NORTHERN ZONES THROUGH SUNSET...SO WILL PUT IN LOW SCATTERED POPS.
WEAK SHORTWAVE SHEARING ACROSS OREGON THIS AFTERNOON WILL BRUSH NW
CORNER WITH ADEQUATE MOISTURE AND LOW LEVEL CONVERGENCE TO WARRANT
LOW POPS.  OTHERWISE REST OF CWFA CLEARS OUT.   THURSDAY AND FRIDAY
LOOK OVERALL VERY SIMILAR AS FAR AS TEMPERATURES AND AREAS OF
MOISTURE/INSTABILITY FOR ZONE WORDING.  SURFACE HIGH PRESSURE BUILDS
INTO MONTANA WITH SOUTHEAST FLOW ADVECTING IN HIGHER DEWPOINTS
ACROSS NORTHEAST.  CAPES NEAR 1000 J/KG AND LI/S OF -4 BACK INTO BYG
...DECREASING WESTWARD.   SOUTH AND CENTRAL ZONES IN MORE STABLE AND
DRY AIR.  THUS...WILL GO LOW SCATTERED POPS NORTH CENTRAL ZONES
WITH NIL CENTRAL AND SOUTH.  GRADUAL WARMING AT H7 FROM 10C THIS
MORNING UP TO 16C FRIDAY.  IN EXTENDED...HOT AND WITH SLIGHT
CHANCE OF AFTN/EVE TS COVERS THE PERIOD AS 595 HIGH ANCHORS NEAR
FOUR CORNERS.  WEAK SHORTWAVE PROGGED TO MOVE THROUGH SOUTHERN
ALBERTA/SASKATCHEWAN SUNDAY WILL LIKELY KICK UP THE WINDS BUT DON/T
SEE ANY COOLING MAKING IT THIS FAR SOUTH.

.RIW...NONE.
AEM

In the hours before

Special weather statement, Jun 27, 8:43 AM MST, 4 hours 29 minutes before
WYZ001>006-008-009-026>028-271830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
943 AM MDT WED JUN 27 2001

THE SEVERE WEATHER POTENTIAL IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

DISCUSSION...AN UPPER LEVEL DISTURBANCE OVER SOUTHWEST WYOMING THIS
MORNING WILL MOVE NORTH INTO NORTH CENTRAL WYOMING THIS AFTERNOON.
CLEARING SKIES AND ABUNDANT LOW LEVEL MOISTURE WILL ALLOW FOR
AFTERNOON HEATING TO GENERATE SCATTERED THUNDERSTORMS.  THE
ENVIRONMENT IS FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE
AND PRODUCE LARGE HAIL.  THE OTHER MAIN THREAT FROM STORMS WILL BE
HEAVY RAIN AND THE POTENTIAL FOR LOCAL FLOODING.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING.

BIG HORN...
HOT SPRINGS...
JOHNSON...
PARK...
YELLOWSTONE NATIONAL PARK

MEUNIER

WCJIN-WYNW-WYNE

The radar

The Riverton/Lander radar (KRIW), 89 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hot Springs

When
June 27, 1:12 PM MST to 1:13 PM MST
Where
Hot Springs County, 12 mi WNW of Kirby
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.867, -108.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251717.